Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 193, NWS Dodge City, KS

June 1, 2001Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 1, 2001, 2:35 PM CDT for Pawnee County, Kansas. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 2:35 PM CDT (19:35 UTC)
Expired
Jun 1, 2001, 3:15 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 76 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 2:58 PM CDTHail 0.75Rozel, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 011935
SVRDDC
KSC145-012015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
235 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN KANSAS

* UNTIL 315 PM CDT

* AT 235 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER ROZEL...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  SANFORD AT 250 PM CDT
  FRIZELL AT 300 PM CDT
  LARNED AT 315 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES
  WIND UP TO 60 MILES AN HOUR



LAT...LON 3829 9950 3811 9955 3801 9898 3824 9895

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:31 AM CDT, 11 hours 4 minutes earlier.

Area forecast discussion, Jun 1, 3:31 AM CDT, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
331 AM CDT FRI JUN 01 2001

CONVECTION STILL HOLDING ON FROM SE COLO INTO THE OK/TX PH WITH A
ROUGE SHWR LEFT OVER IN MEADE COUNTY EARLY THIS AM.  FCST PROBLEM
TODAY WILL BE WHERE WILL THE CONVECTION REFIRE AND HOW WIDESPREAD
WILL IT BE.  MODELS PICK UP ON INSTABILITY LATER TODAY AS LOW LEVELS
WARM UP AND BOUNDARY LAYER MOISTURE INCREASES IN RESPONSE TO RETURN
FLOW IN ADVANCE OF DEEPENING S/WV DROPPING INTO THE MIDWEST. COLD
(COOL) FRONT EXPECTED TO MOVE/DEVELOP INTO THE CWA LATE TODAY AND
OVERSPREAD THE CWA THIS EVENING.  NOT TOO TERRIBLY IMPRESSIVE
THOUGH, BUT STILL SHOULD PROVIDE ENOUGH FORCING TO HELP TSRA
INCREASE IN NUMBERS AND STRENGTH.  SPC HAS ENTIRE CWA IN SLIGHT RISK
TODAY. CAPES WILL BE AROUND 2000 DURING MAX HEATING AND WITH NW FLOW
ALOFT, ENOUGH INSTABILITY SHOULD CERTAINLY EXIST FOR AT LEAST A FEW
SVR.  WILL GO WITH HIGHEST POPS ACROSS THE EASTERN 1/4 OF CWA FOR
TONIGHT WITH A BROADBRUSH 20 POP FOR LATER TODAY ACROSS ENTIRE AREA.

WITH LACK OF LOW LEVEL CLOUD COVER, SUN SHOULD WARM LOWER ATMOSPHERE
RATHER STEADILY TODAY SO THAT DAYTIME MAXES WILL BE SOME TWO CATS
ABOVE THURSDAYS READINGS.  GUIDANCE NUMBERS (FWC) ACTUALLY LOOK ON
TRACK.

WILL LEAVE POPS OUT FOR SATURDAY, EXCEPT FOR FAR SW AS FLOW
VEERS AGAIN IN ADVANCE OF YET ANOTHER UPPER SYSTEM (THIS ONE FURTHER
SOUTH).  THINK CONVECTION IS A PRETTY GOOD BET SATURDAY NIGHT WITH
TSRA INITIALLY FIRING IN HIGHER TERRAIN AND PROPAGATING
EAST/SOUTHEAST INTO WESTERN CWA.  TSRA SHOULD CONTINUE MOVING EAST
INTO REST OF CWA OVERNIGHT AS LLVL JET STRENGTHENS.

NO CHANGES IN THE EXTENDED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 082/054 078/055 075 221
GCK 082/053 080/052 075 221
EHA 084/052 085/050 077 222
LBL 083/053 083/051 077 221
HYS 079/050 077/053 072 241
P28 081/058 079/057 075 241

.DDC...NONE.

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:18 PM CDTSevere Thunderstorm WarningDDCPawnee42 min
Jun 1, 3:49 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Pratt, Stafford41 min
Jun 1, 3:58 PM CDTTornado WarningDDCEdwards32 min
Jun 1, 4:04 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Scott41 min
Jun 1, 4:29 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford46 min
Jun 1, 4:42 PM CDTSevere Thunderstorm WarningDDCFinney, Gray33 min
Jun 1, 5:13 PM CDTSevere Thunderstorm WarningDDCStafford32 min
Jun 1, 5:18 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman42 min
Jun 1, 5:24 PM CDTSevere Thunderstorm WarningDDCPawnee51 min
Jun 1, 5:52 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman, Pawnee38 min
Jun 1, 6:00 PM CDTSevere Thunderstorm WarningDDCFord45 min
Jun 1, 6:19 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford41 min
Jun 1, 6:47 PM CDTSevere Thunderstorm WarningDDCClark, Ford43 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.